This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I can't get off of these SSRI's. I need to know what to do. Every time I quit taking Celexa, I feel like there is electricity in my face, dizziness, sweating then freezing, heart racing, hysteria, I feel drunk, my muscles twitch uncontrollably,I feel this "primal" rage- then extreme sadness. I have been on this for 2 years, and every time I try to quit, the same thing happens. It is NOT psychosomatic, because I quit Prozac "cold turkey" and nothing happened, so when I first stopped taking my Paxil I had no reason to expect the symptoms I got. I quit Prozac because it caused a significant decrease in my libido. I started on Paxil and when I thought I had taken it long enough, my doctor told me to stop. The next day, I was in the emergency room. I thought I was having a stroke! I got a sedative and was sent home. It was only after my husband suggested I start taking it again that the symptoms went away. I've read the symptoms of "serotonin syndrome" and I have every one of them, but what I've read is that it is caused by discontinuing the SSRI and starting an MAOI, which I haven't done. Does Tylenol, Benedryl, Soma, or Ultram react as an MAOI? I want to get off of this because I'm scared of the dependency I seem to have to it. What should I do? Will these withdrawal symptoms eventually go away or will they kill me? I've tried every method of gradual withdrawal, but it only prolongs the time until I have the symptoms. Am I doomed to be on this for the rest of my life? Is there any medication to help with the withdrawal symptoms? How do you treat serotonin syndrome? Please reply soon. My family and I are waiting anxiously for some answers!!!!
Serotonin syndrome refers to a condition if you have too much serotonin caused by taking SSRI or with MAOI.
What you are describing is Serotonin Discontinuance syndrome and is caused by stopping antidepressants that increases your serotonin.
You did not experience any effects from Prozac because this a long acting medication. That means event though you had stopped this awile ago the medication lingers on your system and gradually the levels goes down.
With Celexa and Paxil, this are shorter acting medications as compared to Prozac. When stopped abruptly or missing a 1 day dose, your body can experience withdrwal symptoms especially with Paxil.
SSRI's do not make you dependent on them. However, if you want to discontinue the medications, it needs to be done very slowly with the help of your psychiatrist.
My mother was on Serzone for five or six months. Because she wasn't improving, as a matter of fact she was deteriorating, Zoloft was added. She became quite agitated, anxious, insomniac, memory loss, and was eventually diwscontinued from both of them and started on depakote. I think she has serotonin syndrome, and the depakote doesn't seem to be helping her, other than she is sleeping a little better. I am assuming she has serotonin syndrome, although her psychiatrist did not mention that and I believe he is giving her the depakote because he thinks she has a bipolar disorder. She has been off the SSRI's for about a month, and there isn't much improvement. Do you think she should continue with the Depakote, or seek another medication which may more effectively reduce her anxiety. Anxiety seems to be her biggest problem right now. I am afraid she may kill herself if she doesn't get better soon. thanks, Cinda (I am a neonatologist, so I can understand the lingo but don't really know how to treat her. ) I am ready to take her to any clinic that may be able to help her. thanks
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.